Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Pueblo, CO

May 10, 2017Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 10, 2017, 1:29 PM MDT for Las Animas County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 1:29 PM MDT (19:29 UTC)
Expired
May 10, 2017, 2:15 PM MDT
In force
46 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 153 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.5 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WUUS55 KPUB 101929
SVRPUB
COC071-102015-
/O.NEW.KPUB.SV.W.0027.170510T1929Z-170510T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
129 PM MDT WED MAY 10 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Las Animas County in southeastern Colorado...

* Until 215 PM MDT

* At 129 PM MDT, a severe thunderstorm was located near Trinchera, or
  19 miles northeast of Raton, moving north northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Trinchera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3711 10437 3723 10410 3700 10398 3699 10424
TIME...MOT...LOC 1929Z 156DEG 8KT 3702 10414 

HAIL...1.00IN
WIND...60MPH
 
$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:03 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 10, 12:03 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1203 PM MDT Wed May 10 2017

.SHORT TERM...(Today and tonight)
Issued at 416 AM MDT Wed May 10 2017

Currently...

closed 500 mb low which has brought the region quite a bit of
weather the last couple of days was spinning across east central AZ
early this AM. Quite a bit of drier air in the lower levels has
moved into the region behind a short wave which moved across the
region yesterday evening, and little if any precip was falling at 3
am this morning. Weak southwest sfc flow was currently over the se
CO plains. A surface low was in the vicinity of Akron CO.

Today through tonight....

Another active day is in store for the region, starting this
afternoon and lasting into the nighttime hours. For this morning,
the weather will generally be quiet with little in the way of
precip. A cool front will move down the plains, and will be located
from roughly KCOS to KLIC at 6am. This front will continue southward
late this morning and should be located from roughly KGLD to KTAD by
noon. As the front moves south, the sfc winds will begin to pick up
and veer, becoming northeasterly with time. Showers should start to
increase by noontime on the east facing slopes of the s mtns, with
showers and storms increasing along the boundary by early to mid
afternoon.

As the 500 mb low moves E-NE across N NM this afternoon, deep
upslope will develop over the plains. The sfc boundary over the
Raton Mesa region will sharpen up, and this will be the best
location of a couple of severe storms during the afternoon time
period. The primary threat will be hail, but given the well defined
sfc boundary, an isolated tornado cant be ruled out. Showers and
storms will rapidly increase mid to late afternoon, with locally
heavy rain expected on the east facing slopes and along the sfc
boundary. Given that the Spanish Peaks region has had heavy rain the
last couple of days and that flooding has already occurred, a FLASH
FLOOD watch has been issued for the Spanish Peaks region. The
combination of snow melt, saturated ground and mdt to heavy rain
(along with breaking beaver dams), the flood threat will continue
across this region. River flooding of the Purgatorie may become an
issue late this afternoon into tonight. Expect widespread 1"+
amounts of QPF on east facing slopes of the S mtns and along the
boundary extending from roughly KTAD to KLAA.

With the upper low moving just south of the fcst area tonight,
colder air will move in aloft. This will allow for snow to fall
across the higher tops of the mtns adjacent to the plains, and a
winter storms warning has been issued for the higher elevations.
Well over a foot of snow will be possible. Additional winter hilites
may be needed for lower mtn elevations, but will allow the incoming
crew to make that decision.  \/Hodanish

.LONG TERM...(Thursday through Tuesday)
Issued at 416 AM MDT Wed May 10 2017

Thursday...The upper low is forecast to be located over the OK and
TX Panhandles Thu morning, then will track east across Kansas
through the day and reach southern Missouri that night. Areas of
moderate rain as well as heavier snowfall for the peaks of the
eastern mts will taper off through the morning, and as the system
pulls away, pcpn chances will drop off quickly in the aftn as brisk
northerly flow on the backside of the low ushers in cooler and less
moist air. Max temps are expected to climb only into the upper 50s
to mid 60s for most areas.

Friday...An upper ridge of high pressure will slide across the state
on Fri, ushering in warmer temps and drier conditions. However,
there will be enough residual moisture for scattered showers and a
few thunderstorms over the mts and high valleys during the aftn and
early evening hrs. Temps are forecast to climb into the 70s for most
areas.

Saturday through Tuesday...As the upper ridge slides east of
Colorado, models indicate a longwave trough setting up over the West
Coast that will keep the Four Corners and Colorado under southwest
flow aloft. There will be a couple of hard-to-time shortwaves in the
flow aloft that could enhance convection for the forecast area over
the weekend, but for the most part models really want to shift gears
and fall into a diurnal mt convection pattern, with isolated showers
and thunderstorms developing over the higher terrain each aftn and
evening. For now kept pops at isolated levels, and will fine tune
each day. Look for high temps in the upper 60s and 70s for the high
valleys, and 70s to mid 80s for the eastern plains. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1159 AM MDT Wed May 10 2017

GOES-16 visible satellite imagery reveals cu and towering cu
developing across southern Colorado. These cu will grow into
thunderstorms early this afternoon and become widespread, including
in the vicinity of KALS, KCOS, and KPUB. Some of the storms may be
severe, with 1 inch diameter hail, gusty winds, heavy rainfall, and
frequent lightning. Thunderstorms will give way to stratiform precip
and overcast skies early this evening. Gusty northerly winds will
continue at KPUB and KCOS this afternoon through the evening.

MVFR conditions are expected at all three TAF sites this afternoon
into the evening as ceilings drop. IFR to LIFR conditions will be
possible at times, especially under strong thunderstorms.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 3 PM this afternoon to 11 PM MDT this
evening for COZ074-087-088.

Winter Storm Warning from 6 PM this evening to noon MDT Thursday
for COZ073-075-080-082.

&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...LINE
Hazardous weather outlook, May 10, 11:21 AM MDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1121 AM MDT Wed May 10 2017

COZ058>089-093>099-111730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1121 AM MDT Wed May 10 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Moderate to locally heavy rain, with embedded thunderstorms, are
expected this afternoon and evening across parts of the plains. The
heaviest rain is expected along a line from the greater Spanish
Peaks region to Lamar. These rains will be capable of causing
flooding, especially in the Spanish Peaks region.

A few severe thunderstorms are possible today, mainly in the
vicinity of the Colorado and New Mexico border. These storms will
develop along a developing boundary over this region. The primary
threat will be hail up to the size of half dollars, but given the
well defined boundary in the area, an isolated tornado cannot be
ruled out.

Snow will occur across the southern mountains this evening, and
last through the night. Significant accumulations are likely,
generally above 10000 feet.

As a reminder, one of the primary hazards with any thunderstorm is
lightning. If you can hear thunder, you need to move indoors
immediately to lower your risk of being struck.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The upper low pressure system will be exiting the region on
Thursday. Periods of moderate rain as well as heavier snowfall for
the peaks of the eastern mountains will continue through the
morning, then quickly taper off through the afternoon. The main
concern will be the continued flooding threat due to already
saturated ground coupled with ongoing snowmelt, especially across
the Spanish Peaks region as well as area burn scars.

High pressure will move across the area on Friday, then park just
east of the state for Saturday through Tuesday. Warmer and drier
conditions are expected, but there will be enough residual
moisture for isolated thunderstorms to develop over the higher
terrain each afternoon. Primary concerns will be lightning, small
hail and wind gusts up to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely this afternoon and evening.

50/50

In the hours before

Local storm report, May 10, 10:04 AM MDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1004 AM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     HEAVY RAIN       5 NNE SPANISH PEAKS     37.45N 104.92W
05/10/2017  M2.00 INCH       HUERFANO           CO   TRAINED SPOTTER

            24-HR STORM TOTAL.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:21 PM MDTSevere Thunderstorm WarningPUBKiowa24 min
May 9, 6:38 PM MDTFlash Flood WarningPUBHuerfano, Las Animas, Otero, Pueblo3 hr
May 9, 6:45 PM MDTSevere Thunderstorm WarningPUBKiowa19 min
May 9, 7:30 PM MDTSpecial Weather StatementPUBKiowa30 min
May 9, 9:29 PM MDTRiver Flood WarningPUBLas Animas10 hr
May 10, 4:30 AM MDTWinter Storm WarningPUBAlamosa, Costilla, Custer, El Paso, Fremont, Huerfano and 4 more32 hr
May 10, 4:38 AM MDTFlash Flood WatchPUBCostilla, Huerfano, Las Animas18 hr
May 10, 1:04 PM MDTSevere Thunderstorm WarningPUBLas Animas26 min
May 10, 1:40 PM MDTSevere Thunderstorm WarningPUBLas Animas50 min
May 10, 1:49 PM MDTSpecial Weather StatementPUBConejos41 min
May 10, 1:58 PM MDTSpecial Weather StatementPUBRio Grande47 min
May 10, 2:08 PM MDTSpecial Weather StatementPUBHuerfano37 min
May 10, 2:18 PM MDTSpecial Weather StatementPUBPueblo27 min
May 10, 2:20 PM MDTSpecial Weather StatementPUBLas Animas40 min
May 10, 2:24 PM MDTSpecial Weather StatementPUBOtero51 min
May 10, 2:40 PM MDTSevere Thunderstorm WarningPUBLas Animas50 min
May 10, 2:49 PM MDTSpecial Weather StatementPUBCuster41 min
May 10, 3:01 PM MDTAreal Flood AdvisoryPUBCuster, Fremont, Saguache3 hr
May 10, 3:14 PM MDTSevere Thunderstorm WarningPUBCostilla, Huerfano31 min
May 10, 3:15 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Huerfano, Pueblo60 min
May 10, 3:19 PM MDTFlash Flood WarningPUBCuster, Pueblo8 hr
May 10, 3:19 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero41 min
May 10, 3:28 PM MDTFlash Flood WarningPUBCuster, Fremont, Saguache3 hr
May 10, 3:45 PM MDTSpecial Weather StatementPUBCrowley45 min
May 10, 3:51 PM MDTSevere Thunderstorm WarningPUBBent, Prowers24 min
May 10, 3:56 PM MDTSevere Thunderstorm WarningPUBOtero34 min
May 10, 3:59 PM MDTFlash Flood WarningPUBCuster, Fremont, Pueblo9 hr
May 10, 4:05 PM MDTFlash Flood WarningPUBBent, Las Animas, Otero3 hr
May 10, 4:12 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo48 min
May 10, 4:14 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa, Otero31 min
May 10, 4:16 PM MDTSevere Thunderstorm WarningPUBBent, Prowers29 min
May 10, 4:40 PM MDTSevere Thunderstorm WarningPUBBent, Prowers50 min
May 10, 4:42 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa, Otero48 min
May 10, 4:48 PM MDTFlash Flood WarningPUBBent, Crowley, Kiowa, Otero3 hr
May 10, 5:14 PM MDTSevere Thunderstorm WarningPUBBent, Prowers31 min
May 10, 5:28 PM MDTSevere Thunderstorm WarningPUBBaca32 min
May 10, 5:52 PM MDTAreal Flood AdvisoryPUBCrowley, Otero, Pueblo3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.